thyroid storm complicated by pneumonia and sepsis. Figure 2 Computed tomography (CT) scan of the neck and chest. Neck CT scan showing diffuse enlargement of the thyroid gland (A and B). Chest CT scan showing diffuse ground glass opacities (C) and
Han Soo Park, Su Kyoung Kwon and Ye Na Kim
Catarina Roque, Ricardo Fonseca, Carlos Tavares Bello, Carlos Vasconcelos, António Galzerano and Sância Ramos
Primary adrenal lymphoma is a rare malignancy. It frequently presents bilaterally and with symptoms of adrenal insufficiency. Amiodarone may induce secondary organ dysfunction, and thyrotoxicosis develops in 15% of cases. The symptomatology of both conditions is nonspecific, especially in the elderly, and a high suspicion index is necessary for appropriate diagnosis. A 78-year-old female presented to the emergency department with confusion, nausea and vomiting. She had recently been to the emergency department with urinary tract infection, vomiting and acute hypochloremic hyponatremia. Upon re-evaluation, the leukocyturia persisted and because of TSH 0.01 µU/mL and free-T4 68 (10–18) pmol/L, she was admitted to the Endocrinology ward. Further evaluation supported amiodarone-induced thyroiditis type 2. Sepsis ensued, in the setting of nosocomial pneumonia. Hemodynamic instability, hyponatremia, hypoglycemia and vomiting raised the suspicion of adrenocortical insufficiency. Fluid resuscitation and hydrocortisone led to clinical improvement, and adrenal insufficiency was admitted. The thoracoabdominal tomography suggested an endobronchic primary lesion with hepatic and adrenal secondary deposits (6.6 and 7 cm), but this was confirmed neither on pleural effusion nor on bronchofibroscopic fluid analyses. The adrenals were not accessible for biopsy. Despite high-dose hydrocortisone maintenance, the patient died before definite diagnosis. The autopsy confirmed primary non-Hodgkin lymphoma.
- Primary adrenal lymphoma is a rare cause of adrenal insufficiency, but progression can be fast and fatal.
- Hyperpigmentation is frequently absent.
- The presenting symptoms are nonspecific and might mimic infection. Disproportion of the general state with signs of specific organ symptomatology is a diagnostic clue.
- Infection may precipitate adrenal crisis and worsen thyroid function with further adrenal insufficiency exacerbation.
- In the context of thyrotoxicosis, there may be little clinical response to a therapeutic trial with standard dose glucocorticoids.
- High-dose glucocorticoid substitution may be required to achieve clinical stability in thyrotoxic patients.
Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato
. Undernutrition and aspiration pneumonia led to poor systemic condition. Thirteen months after lenvatinib therapy began, the patient died because of respiratory and circulatory failure. Histopathology obtained during autopsy showed extensive necrosis in the
Elise Flynn, Sara Baqar, Dorothy Liu, Elif I Ekinci, Stephen Farrell, Jeffrey D Zajac, Mario De Luise and Ego Seeman
for perforation at the splenic flexure. The postoperative course was complicated by labile blood pressure, rapid atrial fibrillation, pneumonia, hypokalaemia and delirium. Plasma metanephrines taken before laparotomy were increasing (863pmol
Stephanie Wei Ping Wong, Yew Wen Yap, Ram Prakash Narayanan, Mohammad Al-Jubouri, Ashley Grossman, Christina Daousi and Yahya Mahgoub
wound swab culture was positive for Methicillin-resistant Staphylococcus aureus (MRSA). Around a week after metyrapone was commenced, she unfortunately developed hospital-acquired pneumonia complicated by acute respiratory distress syndrome (ARDS
Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En
left sternal edge, a right pleural effusion and bilateral pedal oedema. She was diagnosed with impending thyroid storm precipitated by pneumonia and was commenced on high-dose propylthiouracil, propranolol, hydrocortisone and Lugol’s iodine along with a
Runa Acharya and Udaya M Kabadi
: 7.12; PO 2 , 80 mmHg and PCO 2 : 18 mmHg. Electrocardiogram showed sinus tachycardia with no other abnormality. Chest X-ray revealed left lower lobe pneumonia. The presence of hyperglycemia, elevated serum beta-hydroxybutyrate and anion gap metabolic
Katta Sai, Amos Lal, Jhansi Lakshmi Maradana, Pruthvi Raj Velamala and Trivedi Nitin
CKMB (ng/mL) 0.0–5.3 1.6 Troponin (ng/mL) <0.030 <0.030 Pro-BNP (pg/mL) <125 2067 The chest x-ray showed question of flash pulmonary edema, multifocal pneumonia, and trace effusions bilaterally. A chest CT with
Carlos Tavares Bello, Emma van der Poest Clement and Richard Feelders
therapy, warranted an urgent definitive therapy. Therefore, a laparoscopic bilateral adrenalectomy was performed with immediate biochemical control. The procedure was uneventful, except for a post-operative hospital-acquired pneumonia that was
Christine Yu, Inder J Chopra and Edward Ha
Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.
- While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.
- Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.
- Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.